WEDNESDAY, Oct. 13 (HealthDay News) -- People taking drugs called bisphosphonates, such as Fosamax and Boniva, to prevent or treat osteoporosis may be at risk for a rare type of fracture of the thigh bone, U.S. health officials warned Wednesday.
Bisphosphonates work by inhibiting bone loss and have been shown to prevent fractures due to osteoporosis. Whether bisphosphonates are the cause of these rare thigh fractures isn't clear, but they have predominantly been reported in patients taking these drugs, according to the U.S. Food and Drug Administration (FDA).
"FDA is warning again about the possible risk of an uncommon form of fracture in patients who take bisphosphonates to treat or prevent osteoporosis," Rear Admiral Sandra Kweder, M.D., deputy director of CDC's Office of New Drugs, Center for Drug Evaluation and Research, said during an afternoon press conference Wednesday.
The warning will take the form of a label change and a medication guide that patients will receive with their prescription, she said.
One of the unusual features of these atypical thigh fractures, also called atypical femur fractures, is that they are often associated with little or no trauma, Kweder said.
"Patients taking bisphosphonates who have experienced an atypical fracture are younger than patients experiencing typical osteoporotic fractures," she said. "In some cases people have fractures of both femurs."
Such fractures occur in the bone just below the hip joint or in the long part of the thigh bone. Over half of the patients who have had these fractures said they had dull aching thigh or groin pain that started weeks or months before there was a complete fracture, Kweder said.
The optimal length of time to take bisphosphonates isn't known, but FDA officials think these fractures may be related to using these drugs for more than five years, Kweder said.
All rights reserved